Many doctors are hesitant to prescribe testosterone to women due to its side effects, whose severity is often more pronounced than the symptoms of testosterone imbalance they're prescribed for.
Continue reading to learn more about the safety and side effects of testosterone medications for a better understanding of what the use of testosterone medications entails.
Testosterone Side Effects
Each of the testosterone treatments - pills, gels & creams, injections, and patches - has a specific list of possible side effects according to its particular use. Keep in mind that every woman will react differently to certain methods of application.
General side effects evoked from using too much testosterone include, but are not limited to:
- Deepening of the voice
- Excessive hair growth on face and chest (hirsutism)
- Enlarged clitoris (clitoromegaly)
- Female-patterned hair loss (alopecia)
- Breast swelling
- Changed libido
- Weight gain
- Changed cholesterol levels
- Menstrual irregularities
- Transference to partner or child
- Allergic reaction at application site (swelling, pain, redness, itching)
- Blood clots
- Heart attacks
- Heart disease
- Vision changes
- Fluid retention (edema)
Safety of Testosterone Medications
Testosterone medications are generally safe to use with proper instruction and follow-up with doctors to monitor treatment effectiveness. However, certain restrictions may apply for those who are pregnant, may become pregnant, or breastfeeding in addition to those with hormone-dependent cancers.
To avoid testosterone side effects from the use of medications, explore options available with natural testosterone supplements and boosters.
- Glaser, R. & Dimitrakakis, C. (2013). Testosterone therapy in women: Myths and misconceptions. Maturitas, 74(3), 230-234. doi: 10.1016/j.maturitas.2013.01.003
- Harvard Health Publishing. (2013). Testosterone therapy: Is it for women? Retrieved November 12, 2018, from https://www.health.harvard.edu/womens-health/testosterone-therapy-is-it-for-women
- Morley, J.E. & Perry, H.M. (2003). Androgens and Women at the Menopause and Beyond. The Journal of Gerontology: Series A, 58(5), M409-M416. doi: 10.1093/gerona/58.5.M409